Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 7, 2008, 1:42 PM MDT for Rio Blanco County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 1:42 PM MDT (19:42 UTC)
- Expired
- Aug 7, 2008, 6:25 PM MDT
- In force
- 5 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 119 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 347 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 071942 FFWGJT COC103-072245- /O.NEW.KGJT.FF.W.0002.080807T1942Z-080807T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 142 PM MDT THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN RIO BLANCO COUNTY IN NORTHWEST COLORADO... * UNTIL 445 PM MDT * AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 11 MILES SOUTH OF RANGELY...OR ABOUT 48 MILES SOUTHEAST OF NAPLES...MOVING SOUTHWEST AT 10 MPH. THESE STORMS WERE SLOWLY MOVING TOWARD RANGELY AND WILL REACH TOWN AROUND 200 PM. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 4019 10866 3991 10854 3972 10905 4019 10905 $$ PF
3 follow-up statements
000 WGUS75 KGJT 072110 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 310 PM MDT THU AUG 7 2008 COC103-072245- /O.CON.KGJT.FF.W.0002.000000T0000Z-080807T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 310 PM MDT THU AUG 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTHWESTERN RIO BLANCO COUNTY... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE NUMEROUS HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE SHOWERS AND THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTHWEST AT 5 MPH. EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS AND COUNTRY ROADS. THE HEAVIEST RAIN WAS FALLING 7 MILES SOUTHWEST OF RANGELY ALONG COUNTY ROAD 23 ...WHERE DOPPLER RADAR WAS ESTIMATING UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4019 10866 3991 10854 3972 10905 4019 10905 $$ JDC
000 WGUS55 KGJT 072237 FFWGJT COC103-080145- /O.EXT.KGJT.FF.W.0002.000000T0000Z-080808T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 437 PM MDT THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS EXTENDED THE * FLASH FLOOD WARNING FOR... NORTHWESTERN RIO BLANCO COUNTY IN NORTHWEST COLORADO... * UNTIL 745 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM NUMEROUS HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS 8 MILES SOUTHWEST OF RANGELY...OR ABOUT 39 MILES SOUTHEAST OF NAPLES...MOVING NORTHWEST AT 5 MPH. * THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS AND WILL MOVE ACROSS COUNTY ROADS 114 AND 23 IN EXTREME SOUTHWEST RIO BLANCO COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4019 10866 3991 10854 3972 10905 4019 10905 $$ JDC
000 WGUS75 KGJT 080025 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 625 PM MDT THU AUG 7 2008 COC103-080032- /O.CAN.KGJT.FF.W.0002.000000T0000Z-080808T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 625 PM MDT THU AUG 7 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN RIO BLANCO COUNTY... HEAVY RAINFALL HAS COME TO AN END ACROSS NORTHWESTERN RIO BLANCO COUNTY. SEVERAL SMALL CREEKS AND STREAMS WILL CONTINUE TO SEE SOME RUNOFF THROUGH 9 PM THIS EVENING. HOWEVER...THE POTENTIAL FOR FLASH FLOODING HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING FOR NORTHWESTERN RIO BLANCO COUNTY HAS BEEN CANCELLED. LAT...LON 4019 10866 3991 10854 3972 10905 4019 10905 $$ JDC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:16 AM MDT, 9 hours 26 minutes earlier.
Area forecast discussion, Aug 7, 4:16 AM MDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MDT THU AUG 7 2008
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
DEEP MONSOONAL MOISTURE EVIDENT ACROSS THE REGION AS DEW POINT
TEMPERATURES HOVER IN THE MID 50S TO LOWER 60S. EVENING SOUNDING
FROM KGJT HELD 1.31 INCHES OF LIQUID WHICH IS WELL ABOVE 150 PERCENT
OF NORMAL FOR THIS TIME OF YEAR. MEANWHILE...SOME DYNAMICS IN PLAY AS
KGJX RADAR CLEARLY SHOWED A LOW PRESSURE CIRCULATION CENTERED OVER
THE CO/UT BORDER JUST SOUTHWEST OF KGJT. THIS FEATURE...WORKING IN
CONCERT WITH THE PREVIOUSLY MENTIONED DEEP MOISTURE...WAS PRODUCING
LIGHT TO MODERATE SHOWERS STRETCHING FROM JUST NORTH OF KASE TO AREAS
NORTH OF KCNY IN EASTERN UTAH. MEANWHILE...ANOTHER DISTURBANCE WAS
MOVING NORTHWARD OVER EASTERN UTAH THIS MORNING CARRYING REMNANTS OF
A FAIRLY LARGE THUNDERSTORM COMPLEX WHICH HAD DEVELOPED OVER
NORTHWEST NEW MEXICO LAST EVENING.
MODELS...TO VARYING DEGREES...HAVE PICKED UP ON THE LOW CIRCULATION
...WITH ECMWF SOLUTION VERY NEARLY DEAD ON WITH POSITIONING OF THE
CENTER. NAM AND GFS WERE QUITE SIMILAR WITH THE LOW JUST A BIT TO THE
SOUTHWEST. ALL MODELS...HOWEVER...AGREED THAT LOW CIRCULATION WOULD
REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. EXPECT THE VORT EJECTING
FROM LAST NIGHTS NM STORMS PUSHING UP THROUGH SOUTHEAST UTAH WILL
PROVIDE ENHANCED LIFT AS IT INTERACTS WITH THE WEAK LOW. THEREFORE...
FELT COMFORTABLE RAISING POPS FOR MUCH OF EASTERN UTAH AND WESTERN
COLORADO THIS AFTERNOON AND EVENING. AS IN PREVIOUS DAYS...STEERING
WINDS LIGHT AND...AS MENTIONED PREVIOUSLY...MOISTURE SUFFICIENTLY
DEEP AND PLENTIFUL TO RAISE CONCERNS FOR FLASH FLOODING. THEREFORE...
AGAIN HOISTED A FLASH FLOOD WATCH FOR THIS AFTERNOON RUNNING THROUGH
9 PM MDT. ADDED PORTIONS OF NORTHEAST UT AND NORTHWEST CO TODAY TO
ACCOUNT FOR MODEL PROGS DEPICTING LOW EJECTING TO THE NORTHEAST
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LOW WILL SUSTAIN
SHOWERS AFTER MIDNIGHT AS IT PUSHES EASTWARD ACROSS NORTHWEST CO.
LESS DYNAMIC FORCING AVAILABLE ON FRIDAY...HOWEVER ATMOSPHERE WILL
REMAIN UNUSUALLY MOIST. THEREFORE...EXPECT NUMEROUS MOUNTAIN
THUNDERSTORMS WITH SCATTERED COVERAGE ANTICIPATED IN THE LOWER
ELEVATIONS LARGELY DIMINISHING BY EARLY SATURDAY MORNING.
BOTH MAV AND MET POINTED TO BELOW NORMAL HIGHS AGAIN THIS AFTERNOON
AND CLEARLY SEEMED TO BE KEYING ON IMPACT OF DEEP MOISTURE AND
DYNAMIC FORCING. FOLLOWED THIS TREND AND LOWERED AFTERNOON HIGHS
FOR TODAY ACCORDINGLY. CAVEAT TO THIS IS THAT IF ANY ONE AREA SEES A
PERIOD OF SUNSHINE THIS AFTERNOON...FORECAST HIGHS WILL BUST WHICH
IS PAR FOR THE COURSE DURING A MONSOONAL BURST. RETURN TO MORE OF A
DIURNAL THUNDERSTORM PATTERN ON FRIDAY SHOULD BRING HIGHS A BIT
CLOSER TO NORMAL WHICH MOS GUIDANCE SEEMED TO CAPTURE WELL. MOISTURE
AND CLOUDS SHOULD YIELD ABOVE NORMAL LOWS AND KEPT FORECAST A FEW
DEGREES ABOVE MOS GUIDANCE WHICH APPEARED A BIT COOL.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...
MODELS KEEP RIDGE AND MONSOON MOISTURE OVER THE FORECAST AREA
SATURDAY FOR ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. RAISED POPS A BIT ON SAT TO REFLECT THIS THINKING.
PACIFIC TROUGH EXPECTED TO MOVE INTO PAC NW SAT NIGHT AND ACROSS THE
NRN ROCKIES SUN/MON. THIS SHOULD BRING A MORE WESTERLY FLOW AND
EVENTUALLY SOME DRIER AIR EARLY NEXT WEEK...ESPECIALLY TO THE NORTH.
THIS SCENARIO HAS BEEN FAIRLY CONSISTENT THE PAST SEVERAL RUNS ALBEIT
SOME TIMING VARIATIONS WITH THE DRIER AIR...BUT CONFIDENCE IS
INCREASING. THUS TREND OF DECREASING POPS AND WARMER TEMPS CURRENTLY
IN THE FORECAST GRIDS FOR MON-TUE LOOK REASONABLE.
&&
.AVIATION...
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THIS AFTERNOON AND EVENING. STORMS WILL LIKELY BRING MVFR
CIGS AND VSBY WITH AN ISOLATED FEW RESULTING IN BRIEF IFR
CONDITIONS. EXPECT SHOWERS TO BECOME MORE SCATTERED OVERNIGHT.
&&
.HYDROLOGY...VERY MOIST CONDITIONS WILL PERSIST ACROSS EASTERN UTAH
AND WESTERN COLORADO FOR THE NEXT FEW DAYS. A WEAK UPPER LEVEL
DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS THE AREA THIS
AFTERNOON AND EVENING...AIDING IN THE DEVELOPMENT OF WIDESPREAD
SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL IS POSSIBLE ACROSS
SOUTHEAST UTAH AND SOUTHWEST COLORADO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FROM NOON UNTIL 9 PM MDT FOR NORTHWEST...
WEST CENTRAL AND SOUTHWEST COLORADO...INCLUDING ZONES
01/02/03/06/07/09/11/14/17/18/19/20/21/22/23.
.UT...FLASH FLOOD WATCH FROM NOON UNTIL 9 PM MDT FOR ALL BUT THE
EASTERN UINTA MOUNTAINS...INCLUDING ZONES 22/24/25/27/28/29.
SHORT TERM.....NL
LONG TERM......JAD
AVIATION.......NL
HYDROLOGY......TGJTHazardous weather outlook, Aug 7, 5:45 AM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU AUG 7 2008 COZ001>014-017>023-UTZ022>025-027>029-081200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU AUG 7 2008 ...FLASH FLOOD WATCH IN EFFECT FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO FROM NOON UNTIL 9 PM MDT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY...LINGERING THROUGH TONIGHT. HEAVY RAIN IS EXPECTED WITH THE STRONGER THUNDERSTORMS RESULTING IN AN INCREASED POTENTIAL FOR FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 35 MPH AND SMALL HAIL IN ADDITION TO VERY HEAVY RAIN. PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH SUNDAY. SOME STORMS WILL PRODUCE HEAVY RAIN. THIS WILL INCREASE THE POTENTIAL FOR MUD AND ROCK SLIDES...ESPECIALLY NEAR STEEP TERRAIN. GUSTY WINDS TO 35 MPH AND SMALL HAIL WILL ALSO ACCOMPANY THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO THE EVENING HOURS. SPOTTERS WOULD BE EXPECTED TO REPORT HEAVY RAIN AND ANY KNOWN FLOODING AS SOON AS SAFELY POSSIBLE. NL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:25 AM MDT | Flash Flood Watch | GJT | Archuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 10 more | 16 hr |
| Aug 7, 2:40 PM MDT | Flash Flood Warning | GJT | Moffat | 3 hr |
| Aug 7, 3:40 PM MDT | Flash Flood Warning | GJT | Montrose | 107 min |
| Aug 7, 5:11 PM MDT | Flash Flood Warning | GJT | Delta, Montrose | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.